Incontinence and unexplained weight loss.

Posted by pml @pml, Jan 18 8:53pm

I became incontinent about 8 months ago. I started losing weight without trying and eating as normally as I always have. I have lost about 12 pounds no matter how much I eat. I am also taking Furosemide. (Water pills.) I'm wondering if the water the Furosemide gets rid of plus the water that the incontinence eliminates from my body is the reason for my weight loss? I'm seeing my doctor about this in Feb. Has anyone else had this kind of problem?
Thanks!
PML

Interested in more discussions like this? Go to the Kidney & Bladder Support Group.

PML – I’m guessing that the furosemide is responsible for some of it but with that kind of weight loss, you might want to call the appointment desk, explain your situation and see if you can be put on a list in case someone cancels – so you can get in earlier

REPLY

@pml I echo what @ldrlaw suggested, getting on the wait list for a cancellation. How are you feeling besides the weightloss? For me, I have lost weight since August, over 10 pounds. I have been on 40 mg of furosemide twice a day for almost a year now, but once starting dialysis, is when the weight loss became more rapid. I was already on a downward trend before that. I sometimes experience incontinence, as a side effect of my medications/chemo.

Sometimes our systems reset themselves to a more comfortable weight. But as kidney patients, we are always watching the little signs, which you are doing. Eat healthy, but eat! My team says my numbers are good, and I eat when I am hungry. One team doctor told me to just eat whatever I want. Listening to yourself, like you are doing, will go a long way towards figuring this out. Please let me know what you find out from your medical team!
Ginger

REPLY
@gingerw

@pml I echo what @ldrlaw suggested, getting on the wait list for a cancellation. How are you feeling besides the weightloss? For me, I have lost weight since August, over 10 pounds. I have been on 40 mg of furosemide twice a day for almost a year now, but once starting dialysis, is when the weight loss became more rapid. I was already on a downward trend before that. I sometimes experience incontinence, as a side effect of my medications/chemo.

Sometimes our systems reset themselves to a more comfortable weight. But as kidney patients, we are always watching the little signs, which you are doing. Eat healthy, but eat! My team says my numbers are good, and I eat when I am hungry. One team doctor told me to just eat whatever I want. Listening to yourself, like you are doing, will go a long way towards figuring this out. Please let me know what you find out from your medical team!
Ginger

Jump to this post

Hi Ginger!
Thank you for your comments! I am on a waiting list in case there are cancellations. I feel fine even with the weight loss. My husband and I eat on a regular basis; breakfast, lunch and dinner. We eat very healthy and make a lot of things from scratch. My husband makes wonderful mashed potatoes and gravy and we make homemade soups and stews, pies from scratch etc. No TV dinner type prepared foods, no perservatives if we can possibly avoid them. My husband has lung cancer so we are very careful to eat local items such as fresh vegetables and fruit. We also read labels constantly. We take our blood pressure every 3 days. Both of ours are usually in the 115 to 123 range. We also drink a lot of water. Living in Edmonds WA we are near the mountains so our water is very fresh and good tasting since it comes from a mountain stream. We just love it!

By the way, I don't have kidney disease. I just have this incontinence issue. I had it treated 9 years ago but they don't use that medicine anymore. I really don't want to try a new medicine since I am very sensitive to medicines. I can't even take Tylenol! Plus as I mentioned, I feel good. However, it would be nice to know if the Furosemide is contributing. I'm only taking 20 mg. 5 days a week.

I'll let you know what my doctor says.
PML

REPLY
Please sign in or register to post a reply.